Funnel Cloud, Williams
- When
- July 5, 12:45 PM CST to 12:47 PM CST
- Where
- Williams County, 13.86 mi SE of Wheelock
- Reported by
- Public
- Coordinates
- 48.150, -103.050
A deep low pressure system loitered over the Northern Plains and Upper Midwest for multiple days, producing many funnel clouds over western and central North Dakota over a four day period. One funnel touched down, becoming a tornado, in Mountrail County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A deep low pressure system loitered over the Northern Plains and Upper Midwest for multiple days, producing many funnel clouds over western and central North Dakota over a four day period. One funnel touched down, becoming a tornado, in Mountrail County. The touchdown occurred on a farmstead where multiple campers were parked. One camper was rolled, causing significant damage. In addition, a small grain bin had its roof torn off. The tornado then proceeded into an open field before dissipating. Based on the damage done the tornado was rated EF-1, with winds estimated at 90 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 5, 11:38 AM CST, 1 hour 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 1238 PM CDT Fri Jul 5 2024 .KEY MESSAGES... - Scattered showers and thunderstorms (30 to 60%) are again expected today across western and central North Dakota. This activity will be of the "hit or miss" variety, with localized areas possibly seeing heavy rainfall again. - Daily chances (30 to 60%) for showers and thunderstorms continue through the weekend. - A gradual warming and drying trend is expected for next week. && .UPDATE... Issued at 1230 PM CDT Fri Jul 5 2024 Fair weather cumulus continues to develop as we warm early this afternoon. We are still expecting some showers and storms this afternoon, but coverage will be a bit more sparse than yesterday. CAMs suggest that denser coverage may come this evening as the next subtle wave moves in. Modest ridging during the afternoon will likely keep most of the early convection isolated. UPDATE Issued at 923 AM CDT Fri Jul 5 2024 No major changes were needed for this update. Just blended in the latest observations to the going forecast. UPDATE Issued at 614 AM CDT Fri Jul 5 2024 The forecast for this morning remains on track. Updated POPs and sky cover based on latest imagery and trends. && .DISCUSSION... Issued at 400 AM CDT Fri Jul 5 2024 Currently, S/WV trough/mid level low continues to slowly push off to the east, now over the Western Great Lakes region. Weak north/northwest flow aloft over the Northern Plains, ahead of a S/WV mid level ridge to our northwest. Within the flow, a subtle mid level impulse is moving south/southeast across my eastern counties, contributing to maintaining elevated cloud cover and resulting in some radar returns. Elsewhere, mostly clear conditions along and west of Highway 83, with some low clouds trying to develop into the Turtle Mountain region. For today, active flow aloft continues, with the weak S/WV ridge moving southeast across the region, followed by a well defined S/WV impulse developing into eastern Montana during the day. Decent instability will be present today though with more subtle forcing compared to yesterday, but again expect to see scattered shower and thunderstorm development as we warm. Shear remain minimal so the threat for severe is very low if anything. With similar PWATs and weak flow aloft, will have to monitor for heavy rainfall potential again with slow moving convection and possible training of storms. Showers and isolated storms will continue into tonight as the aforementioned wave develops slowly southeast into the Dakotas. The remainder of the weekend will be similar to today, with multiple embedded waves moving across the region within a broader quasi-stationary trough aloft. Strong upper level ridging over the western CONUS will slowly nudge eastward through next week, but may be delayed a bit compared to earlier NBM and ensemble blends. We remain in a north/northwest flow pattern both Monday and Tuesday, and any wave within the flow aloft could fire off diurnally driven convection either day. NBM came in dry, and will not deviate from this, just wanted to mention this possibility as we won't start to lose our moisture until the ridge gets closer. Temperatures are still favored to slowly warm through next week, finally approaching seasonal normal values (low/mid 80s) by the middle of the week. Once the ridge moves into the Rockies mid to late next week, temperatures are favored to be above normal and the weather will be mainly dry. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1230 PM CDT Fri Jul 5 2024 VFR conditions are generally expected at all sites through the period. However, we will see some isolated to scattered showers and storms develop later this afternoon and into the evening. These will be very hit and miss so we only included vicinity mention for KXWA, KDIK, and KBIS for now. There is less confidence in precip coverage farther east and north. If a stronger storm can move directly overhead, there may be brief MVFR visibilities and gusty/erratic winds. Finally, ceilings over KMOT currently are right on the border of VFR/MVFR categories but these cloud bases should lift over the next hour or two with more daytime heating. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ZH DISCUSSION...NH AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 1239 PM CDT Fri Jul 5 2024 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1239 PM CDT Fri Jul 5 2024 /1139 AM MDT Fri Jul 5 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today and tonight. While severe weather is not expected, some storms may produce locally heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minot AFB radar (KMBX), 164 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
13 funnel cloud, 1 tornado. Local standard time, as filed.
The tornado touched down at a farmstead where multiple campers were parked. One camper was overturned and destroyed, and a small metal grain bin had its roof torn off. The tornado then proceeded into an open field with no other structures impacted. Based on the damage done the tornado was rated EF-1, with winds estimated to be approximately 90 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2024Every state in 2024This day in weather historyThe tornado archive for North Dakota, 2024Warnings in North Dakota, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203338, 1203339, 1203340, 1203341, 1203342, 1203343, 1203344, 1203346, 1203345, 1203350, 1203351, 1203347, 1203352, 1203353.